Olmesartan Linked to Rare Serious GI Side Effects

Reed Miller

June 22, 2012

June 22, 2012 (Rochester, Minnesota) — Twenty-two patients have reported a severe form of spruelike enteropathy that appears to be linked to the angiotensin-receptor blocker (ARB) olmesartan (Benicar, Daiichi Sankyo), according to a report from the Mayo Clinic in Rochester, MN [1].

Between August of 2008 and August 2011, 22 patients taking olmesartan were seen at Mayo Clinic for evaluation of unexplained chronic diarrhea and enteropathy. Celiac disease was ruled out in all cases following blood tests and failure to improve on a gluten-free diet. Every patient showed clinical improvement after they stopped taking the drug.

Both the Food and Drug Administration and the drug's manufacturer have been alerted to these findings and are tracking the issue through FDA's MedWatch database, according to report coauthor Dr Joseph Murray (Mayo Clinic, Rochester, MN).

"This is probably a rare association, but nevertheless it's an important association because of the severity of the illnesses," Murray said during a conference call to discuss the findings. "The message really to people who are talking this drug is that they should not stop their medication. But if they're having GI problems, they need to talk to their doctor about this study and whether they need to do something about it. For the vast majority of patients who are taking this medication and have no problems, there's no reason they should change their treatment."

The 22 patients discussed in the report, published online June 21, 2012 in the Mayo Clinic Proceedings, presented with chronic diarrhea and a median weight loss of 18 kg. The symptoms led to the hospitalization of 14 of the patients. Intestinal biopsies showed both villous atrophy and variable degrees of mucosal inflammation in 15 patients and marked subepithelial collagen deposition (collagenous sprue) in seven patients. Collagenous or lymphocytic gastritis was documented in seven patients, and microscopic colitis was documented in five patients. After stopping the medication, patients regained an average of 12.2 kg. In 18 of the 22 patients, biopsies showed intestinal inflammation had subsided following cessation of the drug.

The mechanism of the association between olmesartan and these severe GI symptoms is unknown, but Murray and colleagues suggest that the long delay between onset of olmesartan therapy and the development of symptoms could indicate cell-mediated immunity damage rather than type I hypersensitivity. Also, previous research has suggested that ARBs inhibit effects on transforming growth factor–beta (TGF-{:beta:}) action, which is crucially important in the maintenance of gut immune homeostasis. Research to see whether patients on other ARBs have similar symptoms is ongoing, according to the authors.

Commenting on the report, Dr Franz H. Messerli (Columbia University, New York, NY) told heartwire that if olmesartan's TGF-{:beta:}'s inhibitory effects are causing the symptoms, this phenomenon should also be observed with more commonly prescribed ARBs such as losartan and valsartan, but so far no reports of such an association has been published.

Messerli also said that the vanishing of symptoms following cessation of a drug is not an acceptable criterion for showing cause and effect. The only way to confirm the link is with systematic reexposure.

In a statement, Daiichi Sankyo says it is currently reviewing the report from the Mayo Clinic. It points out that the study is a case series and does not compare the potential effect of olmesartan with other ARBs. Daiichi Sankyo also points out that in 2009, at the FDA's request, the company analyzed exposures to olmesartan and celiac disease and found that a "a causal relationship between exposure to olmesartan and celiac disease is very unlikely" and that the FDA conducted its own study with its Mini-Sentinel system and "concluded that that olmesartan and other ARBs had similar occurrences of celiac-disease diagnoses." The agency has not asked the company for any additional information on olmesartan at this time.

Olmesartan has raised side-effect questions before. Last year, the FDA gave the drug the green light after a 10-month-long safety review. The review concluded that the drug's benefits outweigh its risk. Two studies found diabetic patients on the drug have an increased risk of cardiovascular events.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....